Texas, 2008

Winter Weather in Texas, December 23, 2008

December 23, 2008 · NWS FWD · 11 events in 11 counties and zones

Lift over a cold layer of air at the surface resulted in a glazing of light freezing rain. Even though the layer of ice was thin, numerous wrecks resulted with a few injuries.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Lift over a cold layer of air at the surface resulted in a glazing of light freezing rain. Even though the layer of ice was thin, numerous wrecks resulted with a few injuries. Indirect damages are estimated at $150,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 23, 5:17 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 23, 5:17 AM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
517 AM CST TUE DEC 23 2008

.AVIATION...
CIGS AROUND 1000FT WILL CONTINUE TO LOWER THROUGH THE MID MORNING
HOURS. EXPECT PERIODS OF IFR AND LIFR THROUGH 18Z. MVFR CIGS WILL
PREVAIL UNTIL AROUND 05Z WED. BEYOND THAT TIME...VFR CONDITIONS
ARE EXPECTED. SOUTH WINDS AROUND 15KTS WILL GRADUALLY SHIFT TO THE
WEST NEAR SUNRISE WEDNESDAY AND TO THE NORTHWEST BY 16Z.

ANY PRECIPITATION THAT DEVELOPS ACROSS THE TERMINALS THIS MORNING
WILL BE LIGHT IN NATURE AND NO SIGNIFICANT IMPACTS ARE EXPECTED.
ADDITIONAL SHOWERS MAY OCCUR LATE TONIGHT AND WEDNESDAY
MORNING. ONLY LIGHT RAIN IS EXPECTED AND UNCERTAINTY IS TOO HIGH
TO INCLUDE IN TAFS AT THIS TIME.

SCHULTZ

&&

.PREV DISCUSSION... /ISSUED 352 AM CST TUE DEC 23 2008/
TEMPERATURES CONTINUE TO SLOWLY WARM ACROSS NORTH TEXAS EARLY THIS
MORNING AS WARM AIR ADVECTION INCREASES. MOST LOCATIONS HAVE
WARMED ABOVE FREEZING AS OF 3 AM. RADAR CURRENTLY SHOWS SOME LIGHT
SHOWERS/FREEZING RAIN OVER EAST TEXAS IN THE AREA OF BEST
ISENTROPIC LIFT. SOME LIGHT RAIN WILL BE POSSIBLE ACROSS NORTH
TEXAS THROUGH THE MORNING...GENERALLY EAST OF INTERSTATE 35. IF
PRECIP DOES DEVELOP...TEMPERATURES SHOULD FALL A COUPLE OF
DEGREES AS EVAPORATIVE COOLING TAKES PLACE IN THE LOWEST 1000 FT.
EVEN IF PRECIP DOES NOT DEVELOP...JUST INCREASING LOW LEVEL
MOISTURE SHOULD CAUSE A SLIGHT DROP IN TEMPERATURE DUE TO
EVAPORATIVE COOLING. THEREFORE...SOME LIGHT FREEZING RAIN IS STILL
POSSIBLE. HOWEVER...ANY FREEZING PRECIP THAT OCCURS SHOULD BE VERY
LIGHT AND VERY BRIEF WITH FEW IF ANY TRAVEL IMPACTS. WE WILL DROP
THE FREEZING RAIN ADVISORY FOR ALL AREAS BUT KEEP THE MENTION OF A
LIGHT RAIN OR LIGHT FREEZING RAIN THROUGH ABOUT 15Z. RAIN CHANCES
WILL DECREASE SLIGHTLY FROM WEST TO EAST THIS AFTERNOON/TONIGHT AS
THE UPPER TROUGH LIFTS NORTHEAST. THE PASSAGE OF THE UPPER TROUGH
WILL ALLOW A COLD FRONT TO MOVE ACROSS THE REGION WEDNESDAY WITH
DRIER AND COOLER AIR EXPECTED WEDNESDAY AFTERNOON/EVENING.

MODELS FORECAST A QUICK RETURN OF LOW LEVEL MOISTURE CHRISTMAS DAY
AS ANOTHER LOW PRESSURE SYSTEM DEEPENS OVER THE WESTERN UNITED
STATES. A FEW LIGHT SHOWERS MAY DEVELOP DURING THE AFTERNOON
THURSDAY. SOME RAIN CHANCES WILL LINGER THROUGH FRIDAY NIGHT AS
THE UPPER TROUGH AXIS SWINGS THROUGH THE REGION. ANOTHER COLD
FRONT WILL FOLLOW THE UPPER TROUGH AND MOVE ACROSS NORTH TEXAS
SATURDAY. DRY AND SEASONABLY COOL AIR WILL PREVAIL ACROSS THE
REGION THROUGH MONDAY.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  51  47  61  39  63 /  20  10  10   5  20
WACO, TX              52  51  66  40  62 /  30  20  30   5  20
PARIS, TX             44  44  57  34  57 /  50  30  20   5  20
DENTON, TX            50  42  60  37  58 /  20  10  10   5  20
MCKINNEY, TX          46  46  61  35  61 /  40  20  10   5  20
DALLAS, TX            50  48  63  39  62 /  30  20  10   5  20
TERRELL, TX           47  47  63  38  61 /  40  30  20   5  20
CORSICANA, TX         49  49  66  39  61 /  40  30  30   5  20
TEMPLE, TX            54  51  71  42  61 /  30  20  30   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 23, 3:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
354 AM CST TUE DEC 23 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 AM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
LIGHT FREEZING RAIN IS POSSIBLE THROUGH THE MORNING HOURS...MAINLY
ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. LITTLE TO NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCHULTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Tarrant

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Tarrant forecast zone
Reported by
Broadcast Media
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Accidents were reported along Loop 820 and Camp Bowie West and at Loop 820 and I-30. Significant icing was reported along overpasses in Mansfield, with a few accidents reported.

Winter Weather, Dallas

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Dallas forecast zone
Reported by
Emergency Manager
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Icy bridges were reported on Highway 75. A few accidents were attributed to ice, with one major accident on South Walton Walker Road in Cockrell Hill.

Winter Weather, Ellis

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Ellis forecast zone
Reported by
Department of Highways
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Ice was reported on Highway 67 in Midlothian, Highway 287 from Midlothian to Waxahachie, and the I-35 East overpass between Milford and Red Oak.

Winter Weather, Parker

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Parker forecast zone
Reported by
Broadcast Media
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

I-30 East was closed due to ice.

Winter Weather, Wise

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Wise forecast zone
Reported by
Department of Highways
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Ice was reported on Highways 287/81, 380, and 114 throughout the county.

Winter Weather, Fannin

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Fannin forecast zone
Reported by
Broadcast Media
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Ice was reported on numerous bridges in the county.

Winter Weather, Cooke

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Cooke forecast zone
Reported by
Broadcast Media
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Ice was reported on numerous bridges in the county, as well as Highway 82.

Winter Weather, Collin

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Collin forecast zone
Reported by
Broadcast Media
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Ice was reported at Highway 190 and Preston Road.

Winter Weather, Montague

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Montague forecast zone
Reported by
Department of Highways
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Ice was reported on Highway 82 throughout the county.

Winter Weather, Lamar

When
December 23, 7:00 AM CST to 11:00 AM CST
Where
Lamar forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

At least a dozen accidents occurred due to icy roadways. Four of the accidents caused injuries. Highway 172 nad Highway 24 were especially treacherous.

Winter Weather, Grayson

When
December 23, 8:00 AM CST to 11:00 AM CST
Where
Grayson forecast zone
Reported by
Newspaper
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Five weather-related accidents occurred on icy streets and bridges across the county. There were no injuries.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145850, 145852, 145854, 145855, 145856, 145857, 145858, 145860, 145861, 145576, 145575.